Santa Monica
LOOKOUT
Traditional Reporting for A Digital Age

Santa Monica Real Estate Company, Roque and Mark
(310)828-7525

Home Special Reports Archive Links The City Commerce About Contacts Editor Send PR

School District Officials Issue Drug Warning
 

Bob Kronovetrealty
We Love Property Management Headaches!

Santa Monica Shines

Santa Monica Apartments

Santa Monica College
1900 Pico Boulevard
Santa Monica, CA 90405
(310) 434-4000

 

By Jorge Casuso

June 3, 2022 -- School District officials on Friday issued an alert warning of the dangers of high potency drugs after three students overdosed on fentanyl last week.

The three teenage girls, who were found on May 25 in an apartment on the 2000 block of 20th Street, are recovering after snorting crushed-up tablets they believed to be ecstasy, District officials said.

In addition to fentanyl, the blue circular tablets -- which the teens ordered from an online dealer -- were laced with at least one other still-unidentified "psychoactive" substance, according to Los Angeles County Health officials.

In a letter to parents, staff and community members Friday, School Superintendent Ben Drati warned that those using the high potency synthetic opioid and other dangerous drugs are risking their lives.

"We have been informed by the Los Angeles County Department of Public Health about a large amount of ecstasy pills contaminated with fentanyl that have entered the Los Angeles Illicit drug market," Drati wrote.

"Fentanyl is increasingly making its way into other drugs, as well. The risk of overdose, even death, is very high when exposed to these substances."

According to County Health officials, the three students required "emergency medical intervention, including naloxone (Narcan) and a breathing tube."

Fentanyl -- which is colorless and odorless -- can cause rapid respiratory depression resulting in accidental death.

"This incident highlights the growing national and local trend of illicit drugs and counterfeit pills being contaminated with illegally manufactured fentanyl and other stimulant contaminants," health officials said Thursday.

The toxicity of these drugs impacts "multiple organ systems, including the heart and brain, that can lead to life- threatening complications

"Fentanyl and methamphetamine-related overdose deaths have increased in Los Angeles County since the pandemic and continue to rise at an alarming rate," health officials said.

Methamphetamine, which is a synthetic stimulant, can cause dangerous increases in heart rate and blood pressure resulting in heart attacks, strokes, and death.

"The combination of these synthetic substances increases the likelihood of overdose deaths," Drati wrote in his letter.

"Awareness of these substances is necessary for both the general public, including youth and adults, as well as healthcare providers."

Drati urged parents to discuss the dangers of these drugs with their children.

"Research suggests that parents and other adults who show a non-judgmental stance, can make a difference as to whether or not the youth will engage in risky behavior," Drati said.

"It might be helpful to explain to children facts about drugs and the fentanyl crisis as there is no way to know if a pill or powder has been laced with fentanyl without special testing," he said.

Fentanyl test strips are available by visiting https://www.tacoinc.org/teststrips


Back to Lookout News copyrightCopyright 1999-2022 surfsantamonica.com. All Rights Reserved. EMAIL Disclosures